West Virginia, 2016

Hail and Damaging Winds in West Virginia, June 23, 2016

June 23, 2016 · NWS RNK · 9 events in 4 counties and zones

While historic flooding that struck southeast West Virginia and the Alleghany Highlands of Virginia will be the event most remembered on this day, two rounds of severe thunderstorms also impacted the area. A nearly stationary boundary over our area interacted with a very warm and unstable air mass, triggering multiple rounds of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

While historic flooding that struck southeast West Virginia and the Alleghany Highlands of Virginia will be the event most remembered on this day, two rounds of severe thunderstorms also impacted the area. A nearly stationary boundary over our area interacted with a very warm and unstable air mass, triggering multiple rounds of severe storms. This prolonged severe weather event started in the morning and continued well into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 6:52 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 23, 6:52 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 AM EDT THU JUN 23 2016

.SYNOPSIS...
A low pressure system will move southeast out of the Ohio Valley
today, and then push off the mid-Atlantic coast tonight. Scattered
to numerous showers and thunderstorms will impact much of the mid-
Appalachian and mid-Atlantic region today into tonight as this
system moves through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 AM EDT Thursday...

A warm front extending southeast from low pressure in the Ohio
valley will gradually lift northeast through the northeastern half
of the Blacksburg forecast area for the rest of tonight - mainly
along and north of a line extending from Lewisburg, WV to
Reidsville, NC. Despite good instability, the overall tropospheric
environment is characterized by a very warm and moist airmass with
marginal shear. As a result, expect that the primary weather
threat from any of the stronger storms for the rest of tonight will
be from locally heavy rainfall than from strong damaging winds or
large hail.

Considerable short-term high resolution model spread continues
with regard to evolution and movement of large mesoscale
convective complex in area of strong warm advection and forcing
moving southeast from out of the Ohio valley. This complex will
continue to track southeast along the lifting warm front toward
the Blacksburg forecast area for the rest of tonight, with a
trailing line of outflow driven convection on the southwestern
flanks of the system.

Arrival of the complex still appears to be around daybreak - not a
favorable time for severe weather, especially considering warm
temperatures aloft and a lack of a dry layer to help fuel strong
winds. Therefore, heavy rain with the passage of the complex through
mid-morning is most likely. Recent heavy rainfall over SE WV has
left the ground very wet in that area, so the existing Flash
Flood Watch through today certainly seems warranted. Elsewhere,
ground conditions not as moist, so may be able to ride out first
wave of convection without much, if any, flooding threat.

Bigger question relates to impact of outflow boundary from passage
of thunderstorm complex this morning. Best model consensus indicates
that old outflow will initially push south through much of the
forecast area before washing out/lifting north again during the
afternoon as southwest-westerly low level winds combining with
increasing insolation cause reestablishment of convergence zone
(due to either proximity of decaying outflow boundary and/or
increased differential heating along edge of deeper lingering
mid/high level cloud canopy) to serve as additional focus for
renewed shower/thunderstorm development.

Initially high freezing levels and wet bulb zero heights are
expected to lower as the day progresses, and thermodynamic
support should be more than sufficient to support strong to severe
thunderstorm development, mainly from wet microbursts and
associated damaging winds, as increasing low level shear, forcing,
and thermodynamics all contribute toward organized lift. The
lowering of wet bulb zero heights will also support an increasing
threat for larger hail in some of the more potent storms.

If storms orient in an east- west fashion aligned with mean flow,
then training of storms with heavy rain may occur, which in
addition to severe weather threat, may also warrant increased
concern for flash flooding in areas outside of the current watch
area. The need for an expansion of the existing watch will be
assessed later today after it becomes more clear where the old
outflow boundary resides following morning convection.

Expect to see primary axis of shower and thunderstorm activity
gradually push south through, and then south of the Blacksburg
forecast area on Thursday night as higher pressure begins to build
south toward the area. However, it will likely take most of the
night for the bulk of the precipitation to clear the forecast area,
and even then, some scattered activity is still possible by daybreak-
especially closer to the VA/NC state line.

Daytime high temperatures today will be somewhat problematic, and
highly influenced by the extent and longevity of cloud cover and the
depth of the cool outflow from the morning convective complex.
However, expect sufficient mixing and insolation by early-mid
afternoon before redevelopment of numerous showers/storms to boost
readings briefly back into the mid 70s-mid 80s in the mountains to
lower 90s near the VA/NC state line. With limited initial
cooling/drying on backside of cool front, lows Thursday night not
expected to fall much lower than the 60s in the mountains to
around 70F across the Piedmont.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...

Models are pushing the surface cold front through the area and into
North Carolina Friday morning. However, the dew point front will lag
behind and not move across the region until Friday night. With
afternoon heating and a Theta-E ridge in play, there will remain a
chance for showers and thunderstorms to develop into Friday evening,
particularly across Southside Virginia and northern North Carolina. A
west to northwest flow may also limit shower activity, therefore
will only carry PoPs as high as 40 percent in the piedmont. The
front will sink farther south into the Carolinas Friday night
followed by a weak wedge of cooler air moving south across the Mid
Atlantic. This wedge will knock temperatures back down towards
normal over the weekend. The Theta-E ridge will linger over the
Carolinas and Ohio Valley over the weekend. Easterly upslope flow
may bring a shower or two to the Blue Ridge Saturday. The wedge will
begin to erode Sunday across southwest Virginia (Bluefield-
Richlands) which will increase the chances for scattered afternoon
and evening showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 335 AM EDT Thursday...

A weak cold front will drift across the region Monday. A stronger
front is expected either Wednesday or Thursday. Temperatures will
run at or above normal until the passage of the second front.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 750 AM EDT Thursday...

Shortly before 8 AM EDT, a large cluster of thunderstorms (MCS)
has moved southeast from out of the upper Ohio valley into the
northern portion of the Blacksburg terminal forecast area. This
complex is expected to continue to drift south through much of the
area as the morning progresses, and timing, along with the
potential for flight restrictions into the MVFR range, has been
reflected in the latest terminal forecast releases.

Behind this initial surge of storms, expect a brief recovery with
a reduction of areal precipitation and a return to mainly VFR
weather until another convective complex redevelops over or moves
into the area from the northwest by mid to late afternoon - along
with MVFR or lower flight restrictions. Any details on convection
later in the TAF period remain somewhat ambiguous, so will not
mention specifics.

Extended discussion...

High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
afternoon showers and thunderstorms during the weekend. Coverage
of these storms could increase by Monday. Overall, expect periods
of IFR/MVFR within the showers and thunderstorms and also during
potential early morning fog due to increasing moisture at the
ground.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ007-019-
     020.
NC...None.
WV...Flash Flood Watch until 6 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...MBS/PW/WERT
Hazardous weather outlook, Jun 23, 3:23 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT THU JUN 23 2016

VAZ007-019-020-WVZ042>044-507-508-240830-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
423 AM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG TO SEVERE STORMS ARE LIKELY TODAY INTO TONIGHT. IN
ADDITION TO A DAMAGING WIND THREAT...THERE IS ALSO THE THREAT FOR
EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-240830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
423 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTHEAST INTO
THE AREA THIS MORNING...WITH A SECOND COMPLEX EXPECTED TO MOVE
INTO OR REDEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE
STRONGER STORMS...ESPECIALLY THIS AFTERNOON...MAY BECOME SEVERE.
THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WERT

In the hours before

Special weather statement, Jun 23, 2:20 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT THU JUN 23 2016

WVZ507-508-230800-
EASTERN GREENBRIER-WESTERN GREENBRIER-
320 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

AT 319 AM EDT...A STRONG THUNDERSTORM WAS NEAR DUO...MOVING EAST AT
40 MPH.

WIND GUSTS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANJEAN...
DUO...
LEONARD...
TROUT...
AND BEARTOWN STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3823 8037 3822 8036 3811 8036 3807 8030
      3805 8028 3801 8043 3797 8067 3809 8069
      3827 8044
TIME...MOT...LOC 0719Z 259DEG 41KT 3813 8059

WERT
Special weather statement, Jun 23, 3:50 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 23 2016

VAZ035-046-230930-
APPOMATTOX-AMHERST-
450 AM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...

AT 449 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ALTO TO NEAR FALCONERVILLE...AND MOVING EAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BENT CREEK...
FORKS OF BUFFALO...
AND NEW GLASGOW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3743 7874 3744 7916 3747 7919 3748 7921
      3780 7925 3781 7923 3779 7920 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7899
      3754 7890 3755 7888 3754 7883 3755 7882
      3753 7879
TIME...MOT...LOC 0849Z 286DEG 32KT 3775 7920 3751 7918

RS
Special weather statement, Jun 23, 4:24 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT THU JUN 23 2016

VAZ047-231030-
BUCKINGHAM-
524 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...

AT 522 AM EDT...A STRONG THUNDERSTORM WAS NEAR WINGINA...MOVING EAST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND WINGINA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3759 7828 3754 7881 3755 7882
      3759 7883 3761 7881 3763 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7861
      3776 7851 3778 7848 3774 7842 3769 7824
TIME...MOT...LOC 0922Z 261DEG 33KT 3763 7881

WERT
Special weather statement, Jun 23, 5:39 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT THU JUN 23 2016

VAZ018>020-022>024-WVZ044-231200-
CRAIG-ROCKBRIDGE-BATH-ROANOKE-BOTETOURT-ALLEGHANY-MONROE-
639 AM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAIG...BATH...
NORTHWESTERN ROANOKE...CITY OF LEXINGTON...ROCKBRIDGE...CITY OF
COVINGTON...CITY OF BUENA VISTA...BOTETOURT...ALLEGHANY AND MONROE
COUNTIES...

AT 637 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR YOST TO NEAR NEOLA TO NEAR ANJEAN...AND MOVING
SOUTHEAST AT 45 MPH.

THIS LINE IS EXPECTED TO CONTINUE SOUTHEAST AND MOVE OVER MUCH OF
THE AREA THROUGH MID MORNING.

WINDS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEXINGTON...
BUENA VISTA...
COVINGTON...
AND CLIFTON FORGE.

THIS INCLUDES VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3815 7953 3816 7944 3809 7949 3790 7916
      3779 7919 3779 7927 3766 7935 3761 7946
      3757 7944 3745 7959 3748 7968 3741 7981
      3736 7979 3737 8045 3748 8051 3737 8076
      3743 8084 3773 8066 3769 8029 3827 7980
TIME...MOT...LOC 1037Z 322DEG 42KT 3809 7959 3803 8016 3799 8058

WERT
Local storm report, Jun 23, 7:17 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HAIL             DILLWYN                 37.54N 78.46W
06/23/2016  E1.50 INCH       BUCKINGHAM         VA   PUBLIC

            PHOTO RELAYED FROM MEDIA VIA SOCIAL MEDIA REPORT.

&&

SK

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 23, 7:20 AM EST
Where
Greenbrier County, 1.24 mi WSW of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.960, -80.519

Thunderstorm winds brought down one tree.

Thunderstorm Wind, Summers

When
June 23, 7:20 AM EST to 7:24 AM EST
Where
Summers County, 0.64 mi W of Sandstone to 1.54 mi SW of Sandstone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.770, -80.892

Thunderstorm winds knocked down multiple trees along State Route 20 north of Hinton.

Thunderstorm Wind, Summers

When
June 23, 7:30 AM EST to 7:31 AM EST
Where
Summers County, 2.29 mi SE of Barksdale to 1.4 mi W of Hilldale
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.679, -80.848

Multiple trees were blown down by thunderstorm winds. Elk Knob Road and Willow Wood Roads were blocked due to downed trees.

Thunderstorm Wind, Greenbrier

When
June 23, 7:30 AM EST
Where
Greenbrier County, Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.730, -80.630

One tree was blown over thunderstorm winds onto State Route 12 near Alderson.

Thunderstorm Wind, Summers

When
June 23, 7:30 AM EST
Where
Summers County, Jumping Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.650, -80.980

Thunderstorm winds brought down some trees in the Jumping Branch area.

Thunderstorm Wind, Summers

When
June 23, 7:42 AM EST
Where
Summers County, Pipestem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.530, -80.970

Thunderstorm winds brought down some trees in the Pipestem area.

Hail, Monroe

When
June 23, 3:14 PM EST
Where
Monroe County, 1.49 mi SSW of Hillsdale
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -80.510

Thunderstorm Wind, Greenbrier

When
June 23, 4:08 PM EST
Where
Greenbrier County, 0.94 mi NE of Renick
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.991, -80.360

Thunderstorm winds blew trees down onto Auto Road.

Thunderstorm Wind, Mercer

When
June 23, 6:45 PM EST
Where
Mercer County, 0.24 mi WSW of Nemours
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.299, -81.304

Thunderstorm winds blew down numerous trees on Falls Mill Road causing temporary road closures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642949, 642951, 642950, 642952, 642953, 642954, 642955, 642956, 642957.